Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 6, 2003, 1:48 AM EST for Bladen County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 1:48 AM EST (06:48 UTC)
- Expired
- Mar 6, 2003, 2:30 AM EST
- In force
- 42 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS52 KILM 060648
SVRILM
NCC017-060730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
147 AM EST THU MAR 6 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 230 AM EST
* AT 147 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES WEST
OF BLADENBORO...OR ABOUT 9 MILES SOUTHEAST OF LUMBERTON...MOVING
NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLARKTON AT 155 AM
DUBLIN AT 200 AM
ELIZABETHTOWN AT 205 AM
WHITE LAKE AT 210 AM
BAY TREE LAKE AT 215 AM
THIS STORM HAS A HISTORY OF LARGE HAIL. REPORT SEVERE WEATHER TO THE
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC.
LAT...LON 3484 7853 3458 7833 3447 7869 3446 7883
3448 7886 3450 7884 3457 7885 3468 7880
3473 7883 3484 7872
$$
DIGIORGIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:20 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 5, 9:20 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 920 PM EST WED MAR 5 2003 THUNDERSTORMS HAVE BOWED OUT ACROSS N GA THIS EVENING WHERE A NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS ACTIVITY MOVING TO THE EAST AT ABOUT 50 KT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA AFTER 06Z. WIND PROFILES INDICATING EXCELLENT VEERING WITH HEIGHT THROUGH ABOUT 06Z AND THEN PROFILES EXPECTED TO BECOME MORE UNIDIRECTIONAL. MID LEVEL WINDS OF 80+ KT. INSTABILITY IS ALMOST NON-EXISTENT THIS EVENING...BUT IT IS EXPECTED TO INCREASE 06Z-12Z TIME FRAME. MUCH OF THIS INSTABILITY APPEARS TO BE ELEVATED...BUT TOWARD MORNING...MODELS INDICATING INSTABILITY BECOMING MORE SURFACE BASED. ALSO...DEPTH OF MOISTURE INCREASING WITH TIME. I AM GOING TO GO FOR CATEGORICAL SHOWERS AND THUNDERSTORMS. SOME STORMS MAY CONTAIN GUSTY WINDS TO PERHAPS 30-35 KT BUT NOT EXPECTING ANY WIDESPREAD SEVERE WEATHER OVERNIGHT. STORMS MOVING QUICKLY AND NO TRAINING OF ACTIVITY AND SO RAINFALL AMOUNTS SHOULD BE GENERALLY HELD TO 1/2 INCH OR LESS. MARINE: WILL HOIST SMALL CRAFT ADVISORY WITH THIS PACKAGE AS MARGINAL SCA CONDITIONS ARE EXPECTED WITHIN 12 HRS. CURRENTLY S WIND 10 TO 15 KT AND SEAS OF 4 FT. GRADIENT WILL TIGHTEN OVERNIGHT IN ADVANCE OF COLD FRONT AND WITH STRONG WINDS DEVELOPING IN MID LEVELS OVERNIGHT...CONVECTION MAY BRING DOWN SOME GOOD WIND GUSTS TOWARD MORNING. WILL MAINTAIN MENTION OF FOG WITH DEWPOINTS IN THE LOWER 60S AND WATER TEMPS IN THE LOWER 50S. .ILM... NC...SCA AMZ250-252. SC...SCA AMZ254-256. DIGIORGI
Hazardous weather outlook, Mar 5, 6:30 PM EST, 7 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 630 PM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA NEAR SUNRISE. THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. IN ADDITION...HEAVY RAIN MAY DEVELOP WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING. THE FRONT WILL PUSH SOUTH OF THE AREA BY THURSDAY EVENING AND THE CHANCE FOR THUNDERSTORMS WILL DIMINISH DURING THE DAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS NOT EXPECTED TONIGHT. DIGIORGI
In the hours before
Local storm report, Mar 6, 1:06 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0106 AM EST THU MAR 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM 2 SE DARLINGTON SC 0.75 IN HAIL
03/06/03 DARLINGTON 911 CENTER REPORTED DIME
SIZE HAIL.
43Local storm report, Mar 6, 1:09 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
109 AM EST THU MAR 6 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM FLORENCE SC .75 INCH HAIL
03/06/03 FLORENCE TV STATION REPORTED DIME
SIZE HAIL.
43Local storm report, Mar 6, 1:17 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
117 AM EST THU MAR 6 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0114 AM OAK GROVE SC .88 INCH HAIL
03/06/03 DILLON SPOTTER REPORTED NICKEL
SIZE HAIL.
43Special weather statement, Mar 6, 1:28 AM EST, 20 minutes before
NCZ087-099-060710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 128 AM EST THU MAR 6 2003 ...A STRONG THUNDERSTORM WILL AFFECT ROBESON AND PORTIONS OF COLUMBUS COUNTY... AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM FROM NEAR ROWLAND TO FAIR BLUFF. THIS THUNDERSTORM WAS MOVING NORTHEAST AROUND 20 MPH AND WILL MAINLY AFFECT RURAL AREAS SOUTHEAST OF HIGHWAY 95 TO AROUND HIGHWAY 76...OR GENERALLY FROM EVERGREEN TO FAIRMONT THROUGH 210 AM EST. THIS THUNDERSTORM IS EXPECTED TO BE BELOW SEVERE LIMITS AS IT CROSSES INTO ROBESON COUNTY BUT IT WILL STILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WILL CONTINUE TO BE MONITORED FOR INTENSIFICATION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON NORTH CAROLINA. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:32 AM EST | Severe Thunderstorm Warning | ILM | Robeson | 58 min |
| Mar 6, 2:29 AM EST | Severe Thunderstorm Warning | ILM | Pender | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.